Alert archive / Colorado / High Wind Warnings in 2023
High Wind Warning 1, NWS Pueblo, CO
NWS Pueblo, CO issued this high wind warning at Jan 10, 2023, 1:12 AM MST for Costilla County, Huerfano County, Las Animas County, Colorado. It took effect at Jan 10, 2023, 3:00 AM MST. It was in force for 9 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 10, 2023, 1:12 AM MST (08:12 UTC)
- In effect from
- Jan 10, 2023, 3:00 AM MST
- Expired
- Jan 10, 2023, 12:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Pueblo, CO
Counties Costilla County, CO, Huerfano County, CO, Las Animas County, CO
The radar
The Pueblo radar (KPUX), 127 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 10, 11:36 AM MST | NON-TSTM WND GST 69 | 9 Nnw Walsenburg, CO | |
| Jan 10, 11:45 AM MST | NON-TSTM WND GST 55 | 2 Ne Aguilar, CO | MESONET STATION CO031 025N033 AGUILAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 8.2 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5015 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
035 WWUS75 KPUB 100812 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 112 AM MST Tue Jan 10 2023 COZ074-075-087-101615- /O.NEW.KPUB.HW.W.0001.230110T1000Z-230110T1900Z/ Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- 112 AM MST Tue Jan 10 2023 ...HIGH WIND WARNING IN EFFECT UNTIL NOON MST TODAY... * WHAT...West winds at 40 mph with gusts up to 75 mph expected for higher terrain, gusts up to 65 mph are possible for lower terrain. * WHERE...Southern Sangre de Cristo Mountains and Huerfano County * WHEN...Until noon MST today. * IMPACTS...Damaging winds could blow down trees and power lines. Travel could be difficult, especially for high profile vehicles. Cross winds on Interstate 25 are expected. * ADDITIONAL DETAILS...Patchy blowing dust may reduce visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
2 follow-up statements
580 WWUS75 KPUB 101055 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 355 AM MST Tue Jan 10 2023 COZ074-075-087-101900- /O.CON.KPUB.HW.W.0001.000000T0000Z-230110T1900Z/ Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- 355 AM MST Tue Jan 10 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...West winds with gusts up to 75 mph in higher terrain and 65 mph in lower terrain. * WHERE...Southern Sangre de Cristo Mountains and Huerfano County. * WHEN...Until Noon MST today. * IMPACTS...Damaging winds could blow down trees and power lines. Travel could be difficult, especially for high profile vehicles. Cross winds on Interstate 25 are expected. * ADDITIONAL DETAILS...Patchy blowing dust may reduce visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
081 WWUS75 KPUB 101837 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 1137 AM MST Tue Jan 10 2023 COZ074-075-087-101945- /O.EXP.KPUB.HW.W.0001.000000T0000Z-230110T1900Z/ Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- 1137 AM MST Tue Jan 10 2023 ...HIGH WIND WARNING WILL EXPIRE AT NOON MST TODAY... Winds along the Southern Sangre de Cristo Mountains are expected to remain gusty out of the west 35 to 50 MPH. However, winds are expected to gradually subside as the day progresses. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this high wind warning went out at Jan 9, 10:34 PM MST, 2 hours 38 minutes earlier.
Area forecast discussion, Jan 9, 10:34 PM MST, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1034 PM MST Mon Jan 9 2023 .SHORT TERM...(This evening through Tuesday) Issued at 341 PM MST Mon Jan 9 2023 Key Messages: 1) Windy over the southern Sangres later tonight. 2) Snow showers over the CONTDVD tonight. 3) Unseasonably warm plains tomorrow. Currently... Lots of high clouds over the mtns, valleys and I=25 corridor region at this hour (2 PM) with mostly clear over the plains. Temps were quite mild, with temps over the ridges in the 50s with temps near 60 across the lower Ark Rvr valley. Over the larger valleys temps were in the 30s, with 20s mtns. Gap winds earlier today have relaxed a bit, although obs were still showing gusty winds over the central mtns south of Cottonwood Pass. Tonight... A weak disturbance will trek across the region during this time and this will bring some scattered snow showers will little accumulation to the contdvd region. With a westerly wind prevailing across the region, anticipate temps over a good part of the region will be on the warmer side tonight, especially east of the mtn ranges. Over the mtns, it will be rather be quite windy. with the strongest winds occurring over the southern Sangres, with winds in the 50 to 60 mph range likely. Tomorrow... Ridge aloft will be moving over the area during this time. With drier air over the region (especially during the afternoon) and zonal flow aloft, expect a (relative) very warm day, with 60 most of the plains and temps touching 50s in the SLV. Winds will be relaxing over the higher terrain (especially later in the day), but it still will be breezy to windy over the mtn tops. Any snow showers in the morning will be decreasing as the day progresses. Clouds will once again be on the increase over the Divide by tomorrow evening as another in a series of Pacific weather systems moves towards the region. Although it will be breezy to windy in gap flow areas over the plains, RH values are not expected to reach critical values. .LONG TERM...(Tuesday night through Monday) Issued at 341 PM MST Mon Jan 9 2023 .Key Messages... 1) Moderate to heavy snow across Continental Divide Tuesday night and Wednesday. 2) Breezy to windy conditions developing across southern Colorado late Tuesday night and Wednesday. 3) Potential for wind driven snow Pikes Peak/Palmer Divide region and northern portions of the southeast Plains Wednesday 4) Warmer and dryer into the early weekend with more mountain snow for early next week. All model data indicates increasing southwest flow aloft across the region Tuesday night, as more eastern Pacific energy translates across the Great Basin and into western Colorado early Wednesday morning. Where this system goes from there remains in question, with models continuing to indicate differences in location of a developing mid level circulation across eastern Colorado or western Kansas. These differences, along with differences in available moisture, lead to continued differences in precipitation chances and amounts across south central and southeast Colorado through the day on Wednesday and into Wednesday night. With that said, the latest NBM data seems to be trending towards the latest GFS and ECMWF solutions, which develop a closed upper low and associated surface reflection across the southeast plains early Wednesday morning, with the system then translating east southeast into SW Kansas and the Oklahoma Panhandle Wednesday afternoon and evening. The projected movement and evolution of this storm system will first bring moderate, to at times, heavy snow to the southwest mtns Tuesday evening, with snow spreading across the ContDvd and rest of the higher terrain Tuesday night and Wednesday morning. The focus of snow across the ContDvd then shifts to the central mts, within developing northwest orographic flow. With travel impacts likely across the Contdvd Tuesday night and Wednesday, issued a Winter Weather Advisory for the eastern San Juan Mtns and the eastern Sawatch Mtns for this timeframe, with snow fall of 5 to 10 inches across the San Juans and 3 to 7 inches across the Sawatch Range. Breezy to windy conditions are also expected to develop across the southern tier of Colorado late Tuesday night into Wednesday morning, as gradient flow strengthens with surface cyclogenesis across plains. This leads to gusty westerly winds of 25 to 50 mph across the southern mts and southern I-25 Corridor, before winds become more northwest and remain gusty across all of south central and southeast Colorado through the day Wednesday as the system moves east. Precipitation chances, amounts and type across eastern Colorado on Wednesday remain in question, depending on where this system eventually tracks. With that said, current forecast follows the GFS/EC trends, with deformation band snowfall developing across the eastern mts and into the Pikes Peak region Wednesday morning, before the wraparound precipitation shield spreads south and east across northeastern Colorado and into the southeast plains Wednesday afternoon. Precipitation type also remains a challenge with snow levels falling to between 5000-6000 feet with not a lot of cold air associated with this system. This, along with warm conditions and roads over the past few days and only slowly falling temperatures through the day on Wednesday could limit impacts from this storm to mainly the Pikes Peak/Palmer Dvd, where a period of wind driven snow will still be possible, and will need to continue to monitor future model data to pin down precipitation types and amounts expected on Wednesday across southeast Colorado. For Thursday and beyond, models in good agreement of warmer and drier weather into the early weekend, as upper level ridging builds back across the Rockies, leading to temperatures back above seasonal norms in the 50s and 60s across eastern Colorado Friday and Saturday. The ridge breaks down later Saturday into early next week, as more eastern Pacific energy translates across the region. This moderate westerly flow pattern will lead to more snow across higher terrain, especially along and west of the ContDvd, Sunday and Monday, while keeping eastern Colorado generally dry, breezy and mild. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1025 PM MST Mon Jan 9 2023 VFR conditions are expected at KALS, KCOS, and KPUB over the next 24 hours. Gusty west winds upwards of 20-30 knots will occur at all three terminals, during the morning at KALS and afternoon at KCOS and KPUB. High level clouds will persist through the forecast period as well. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 11 PM Tuesday to 5 PM MST Wednesday for COZ060. Winter Weather Advisory from 8 PM Tuesday to 2 PM MST Wednesday for COZ068. && SHORT TERM...HODANISH LONG TERM...MW AVIATION...GARBEROGLIO
Hazardous weather outlook, Jan 9, 11:46 PM MST, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1146 PM MST Mon Jan 9 2023 COZ058>089-093>099-110700- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1146 PM MST Mon Jan 9 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight Gusty west winds will spread down the eastern slopes of the Sangre De Cristo mountains into portions of the southern I-25 corridor late tonight. Gusts up to 70 mph will be possible across the higher elevations, with gusts up to 55 mph possible across the wind prone areas of the I-25 corridor from south of Colorado City to around Walsenburg. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday West winds will remain strong Tuesday morning across the southern I-25 corridor where gusts up to 55 mph will be possible. Localized gusts up to 70 mph may occur for the higher elevations and eastern slopes of the southern Sangre De Cristo mountains. A low pressure system will impact southeast Colorado Tuesday through Thursday with mountain and valley snow, lower elevation rain, and cooler temperatures. Strong and gusty winds will accompany this storm, and some blowing dust will be possible over the eastern plains later in the day on Wednesday. The Eastern San Juan Mountains will receive the most snow, between 6 to 10 inches, and locally as much as a foot of new snow accumulation possible. The Central Mountains will receive anywhere from 4 to 7 inches of new snow, and the La Garita Mountains and Sangre de Cristo Mountains will see lesser amounts of around 1 to 3 inches. There could be some measurable snow in the San Luis Valley, as well as the Palmer Divide and eastern plains. Snow will begin over the Continental Divide late Saturday evening and then spread eastward over the higher terrain through Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed the rest of tonight. 31/31
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 2:45 PM MST | High Wind Watch | PUB | Baca, Bent, Huerfano, Las Animas, Otero, Prowers and 1 more | 10 hr |
Nearby
High Wind Warnings in Colorado, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.